Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Las Vegas, NV

September 6, 2006San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 6, 2006, 8:42 PM PDT for San Bernardino County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2006, 8:42 PM PDT (03:42 UTC)
Expired
Sep 6, 2006, 9:15 PM PDT
In force
33 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 3.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
3498 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 070342
SVRVEF
CAC071-070415-
/O.NEW.KVEF.SV.W.0079.060907T0342Z-060907T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
842 PM PDT WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 915 PM PDT.

* AT 836 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 29 
  MILES SOUTHEAST OF BAKER...AND WAS MOVING SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3517 11563 3503 11577 3477 11544 3495 11525

$$

MORGAN
1 follow-up statement
000 
WWUS55 KVEF 070406
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 PM PDT WED SEP 6 2006

CAC071-070416-
/O.EXP.KVEF.SV.W.0079.000000T0000Z-060907T0415Z/
SAN BERNARDINO CA-
906 PM PDT WED SEP 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
EXPIRES AT 915 PM PDT...

AT 905 PM PDT...RADAR INDICATED THAT THE STORM OVER CENTRAL SAN 
BERNARDINO COUNTY WAS WEAKENING. THEREFORE...THE WARNING WILL BE 
ALLOWED TO EXPIRE ON SCHEDULE AT 915 PM.

LAT...LON 3517 11563 3503 11577 3477 11544 3495 11525

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:30 PM PDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 6, 3:30 PM PDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED SEP 6 2006

.SYNOPSIS...LINGERING MOIST AND UNSTABLE AIR WILL COMBINE WITH AN
UPPER LEVEL WEATHER DISTURBANCE TO CONTINUE THUNDERSTORM COVERAGE
OVER THE AREA TONIGHT. THUNDERSTORM COVERAGE WILL GRADUALLY
DECREASE FROM WEST TO EAST THURSDAY AND FRIDAY AS DRIER AIR AND
COOLER TEMPERATURES SPREAD ACROSS THE AREA GOING INTO THE WEEKEND.
&&

...SHORT TERM...THUNDERSTORMS HAVE CONTINUED THROUGH THE ENTIRE DAY
TODAY AND DO NOT SHOW ANY SIGNS OF DIMINISHING. LOTS OF SMALL STORMS
TODAY BUT VERY FEW SHOWING SIGNS OF BEING SEVERE. ONE DID TRIGGER A
FLASH FLOOD WARNING OVER THE BURN AREA NEAR YUCCA VALLEY. FOR THE
FORECAST PACKAGE...AM EXPECTING THE CONVECTION TO CONTINUE TONIGHT
AS JET MOVES OVER THE FAR SOUTHERN PORTION OF THE CWA. THIS WILL
PLACE US IN THE FAVORABLE LEFT FRONT QUAD OF THE JET HELPING TO
ENHANCE DYNAMICS. AT THE SAME TIME...ALL OF THE MODELS ARE PICKING
UP ON SEVERAL VORTMAXES ACROSS THE CWA. BIGGEST CONCERN IS IN
LINCOLN COUNTY WHERE A SUBSTANTIAL AMOUNT OF PVA IS EXPECTED ALONG
WITH MOHAVE WHERE MOISTURE IS THE MOST ABUNDANT AND CAPE VALUES ARE
EXPECTED NEAR 1500 INTO THE MORNING HOURS ALONG WITH A PERSISTENT
THETA-E RIDGE. REST OF THE CWA SHOULD ALSO SEE CONVECTIVE ACTIVITY
ALTHOUGH NOT ON AS BIG OF A SCALE. BY TOMORROW...DRIER AIR CONTINUES
TO FILTER IN FROM WEST TO EAST. THIS SHOULD BE ENOUGH TO GREATLY
DIMINISH STORMS WITH THE EXCEPTION OF THE FAR EASTERN PORTIONS.
FRIDAY LOOKS EVEN DRIER AS A RELATIVELY STABLE NORTHWESTERLY FLOW
COMBINES WITH PWS LESS THAN AN INCH FOR ALMOST ALL LOCATIONS.

.LONG TERM...GFS AND ECMWF IN FAIR AGREEMENT REGARDING THE PATTERN
OVER THE EXTENDED. A LARGE RIDGE OVER THE WRN CONUS WILL SLIDE
EASTWARD AS A TROUGH PASSES OVER THE PAC NW. RIDGING WILL THEN BUILD
BACK IN FROM THE WEST. THIS WEEKEND THE AREA WILL DRY OUT AS THE
TROUGH PASSES TO OUR NORTH AND DRY WESTERLY WIND PREVAILS ACROSS THE
CWA. THEREFORE HAVE POPS ACROSS THE EASTERN EDGE OF THE CWA
TRENDING DOWN OVER THE WEEKEND...WITH 0 POPS BY MONDAY EVENING.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THIS WEEKEND WITH
THICKNESS DROPPING 4DM ON AVERAGE ACROSS THE AREA...AND THEN RISING
BACK TO NORMAL NEXT WEEK AS HIGH PRESSURE BUILDS IN.

.AVIATION...CHANCE FOR THUNDERSTORMS ACROSS ALL CORRIDORS...
DIMINISHING SEVERAL HOURS AFTER SUNSET. GREATEST COVERAGE WILL EXIST
WITHIN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...WITH WIDELY SCT
COVERAGE ELSEWHERE. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED
WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT...
KDRA... KBIH... KDAG... KEED... FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE
.AZ...NONE.
.CA...NONE.

BELL/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 6, 9:48 AM PDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT WED SEP 6 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-070800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
948 AM PDT WED SEP 6 2006 /948 AM MST WED SEP 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
TROPICAL MOISTURE OVER THE AREA TODAY COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL CREATE THUNDERSTORMS OVER MUCH OF EASTERN
CALIFORNIA...SOUTHERN NEVADA...AND ARIZONA TODAY. WIND GUSTS OVER 40
MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE POSSIBLE TODAY WITH
THESE STORMS. ADDITIONAL STORMS ARE EXPECTED THROUGH TONIGHT
ESPECIALLY OVER MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL DIMINISH FROM WEST TO EAST ON THURSDAY. BY
FRIDAY...ONLY ISOLATED CONVECTION IS EXPECTED OVER MOHAVE COUNTY AND
HIGHER ELEVATIONS IN CLARK COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY IS POSSIBLE. SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.